Gulf Oil Spill Sending Cleanup Workers to Hospitals
Cleanup workers associated with the Gulf oil spill are complaining of various flu-like symptoms, and about a dozen have been treated in area hospitals, according to recent news reports. The complaints are similar to those made by workers who cleaned up the Valdez oil spill about two decades ago, according to a Business Week article.
According to an Associated Press report, cleanup workers have been treated at West Jefferson Medical Center in New Orleans for symptoms that include nausea, headache, dizziness, chest pain, and respiratory problems. Such symptoms could result from inhaling the fumes from the burnoff of the crude oil, from breathing in the dispersants used on the oil, or from the oil itself.
A recent Business Week article noted that the Unified Command in Louisiana recalled 125 boats last week after it received complaints from cleanup crew members that they felt ill. Dr. Gina Solomon, a senior scientist with the Natural Resources Defense Council, commented that “The reports that we’ve heard from hospitals and doctors have been [that the symptoms are due to] inhaled irritant exposure.” So far, however, the exact substances responsible for the symptoms have not been identified. Workers are blaming the dispersants.
The two dispersants used by BP, Corexit EC9500A and Corexit EC9527A, are either comparable or up to 20 times more toxic than a dozen other dispersants on the Environmental Protection Agency’s (EPA) approved list of dispersants, according to a recent Christian Science Monitor article. At the urging of the EPA, BP reduced its use of dispersants.
On Thursday, May 27, EPA Administrator Lisa Jackson told a House subcommittee that BP used less than 12,000 gallons of dispersants the day before, down from 70,000 gallons four days prior. Rep. Edward Markey (D-MA), chairman of the Energy and Environmental Subcommittee, noted that “The effect of long-term use of dispersants on the marine ecosystem has not been extensively studied, and we need to act with the utmost of caution.”